Is the hot burning feeling in my stomach, chest & throat acid reflux?

It feels like I've gulped a hot drink but acidy. No indigestion, nausea, bloating or stomach pain. Had it over a week now and it is intensifying. Drink and food don't aggravate or relieve it. I've had to take a Ranitidine antacid but would rather address the cause than dope it.

I'm wondering if it's caused by low or high stomach acid but can't tell the difference. How do you tell? I'll order more ACV if it's low acid but don't want to increase acidity if high acid is causing it.

Advice appreciated. It's peeing me off now :x

Last edited by

21 Replies

  • Try the baking soda test - not very scientific, but it might help, you never know :

    The website that link comes from has some useful information :

    If you have low stomach acid one of the best treatments is betaine hydrochloride - but be careful :

    Dr Myhill's website has some very good pages too :

  • Thanks, Humanbean. I knew there was a way to test but couldn't remember where I'd seen it or what to do.

  • Been on Omeprazole for nearly two months now and stomach 'burning' not so bad now, but still waking up (after having slept almost upright) with burning throat and mouth. Have also been on Wockhardt now for about 7 weeks and this is a definite improvement on Mercury Pharma Levo. Tried Henning and Aliud, without much improvement, so have gone back to Wockhardt. Seeing Endo on 19 May, but do not know what to do now. Just feel that I am getting all under-treated symptoms back. Blood test shows blood is acid and sometimes urine is too. Have tried the ACV and after a week there was no improvement. Really do feel there is nothing to touch Eltroxin for me, although it could be Dessicated Thyroid or maybe a touch of T3. Janet..

  • Aww, Janet, I'm so sorry you're struggling. Ask your endo to trial you on some T3 in addition to Levo. It's made a world of difference to me. I've never heard of blood being acid. Is there treatment for it?

    Please read the excellent links Humanbean posted above. PPIs will destroy your stomach acid and ruin your ability to produce B12 and vitD. GPs are being advised to cut back on their prescribing because of the problems long term use causes. Lorraine Cleaver has neuropathy due to B12 deficiency after being on Omeprazole for several years and I know she was considering B12 injections to try and reverse the nerve damage.

    Have a good read of the stuff about Betaine HCL. I know a few on here swear by it and it is inexpensive and available OTC. I shall be doing the baking soda burp test to see if mine is low acid and will try Betaine Pepsin if that is the case.

  • I had something like this quite recently. Burning throat ,stomach, bowls. Like I had ingested acid. Awful, awful feeling.

    I put myself on a strict diet. Only whole foods and I juiced vegetables for about a week and low and's gone! I think it was due to low stomach acid?

  • I took 75mcg Ranitidine yesterday and the symptoms almost cleared. Not too bad today but I'll get the baking soda and if burp tests indicate I've low acid I'll get some Betaine too.

  • I think you may have heartburn! It's good to eat alkaline based foods to treat it, as well as suitable medication!

  • Thanks, Rickyspano. I think it was probably heartburn. It lasted a few days but has been fine since except for one occasion recently which may have been due to eating spicy food.

  • I have had burning symptoms in the stomach, after eating, for some years and is due to an excess of acid in the stomach. An endoscopy revealed I had active Hector Pylori bacteria and so I went on a cocktail of anti biotics which made me feel nauseous, but finished course. Now the burning in my stomach has got worse. I take 40mg daily Esomeprazole and change over to 40mg Omeprazole daily instead, as the Esomrazole makes me feel nauseous sometimes. I am off eating purely because of the discomfort food gives me. I have an underactive thyroid gland as well, which I think is playing a huge part in my ill health. I have a rare neurological condition which makes walking difficult and I believe this is due to my thyroid gland being sick, as my muscles in lower back are wasting. I am 74 years of age and feel that the medication we are given for the treatment of hypothyroidism is inadequate and wrong. Shocking, that we all have to suffer unnecessarily.

  • Caprice, hypothyroid patients often have low stomach acid which makes digestion difficult and can be helped by increasing stomach acid with Betaine Pepsin or raw apple cider vinegar or other digestive enzymes. If the discomfort is due to low stomach acid PPIs further lowering stomach acid will make the problem worse. I think patients have to wean off PPIs if they want to stop taking them.

  • Clutter, many thanks, for your advice. I am not sure whether I have excess or low stomach acid. I have constant burning and pain whenever I eat, in the actual stomach. a stomach biopsy revealed the hector pylori virus, for which I took a cocktail of antibiotics. However, no relief. I am now taking 40mg Esomeprazole, a proton pump inhibitor. At the moment, some relief, so I am guessing maybe excess acid. Might be that my underactive thyroid has become overactive, as my GP seems to think my TSH is too low, though T4 and T3 are within range. When I told her the T3 I take suppresses the TSH, she dismissed the suggestion saying T3 was a placebo!! I am totally confused. I am trying hard to find a good endrinocolgist, but finding that difficult.

  • Caprice, post a new question asking about HPylori and your symptoms, other members have also had it.

    You are not overactive or overmedicated with low TSH wnen FT4 and FT3 are within range.

    Your GP's comment about T3 being a placebo is ridiculous and ignorant. ThyCa patients are prescribed T3 to suppress TSH while they are awaiting radioactive iodine ablatement. I was prescribed T3 only for 3 months and 2 weeks on a subsequent occasion. If T3 is a placebo my TSH would have been sky high, not suppressed.

    Email for a list of member recommended endocrinologists.

  • Thank you so much Clutter for your useful comments. It was so difficult trying to explain this to the GP, who even said that all the consultants she knew thought T3 was a placebo!! There is a senior GP in my local surgery who says a similar thing. Could it be that T3 is much more expensive to buy than thyroxine, so I am being pressurised to not take it? I have a good mind to obtain the information you have given, from an official source, and then pass it on to my ignorant GP. I had intended writing to her about her obnoxious behaviour, in a polite way of course. Thanks for the email address, which I will use.

  • Of course it is about costs. I think it is about 156 GBP's for a pack of 30 tablets of T3 from Mercury Pharma. The NHS is being held to ransom over the price as they are the only suppliers I believe. Someone will correct me if I am wrong.

    The GBP's is because I do not have a pound sign on my Greek keyboard ! T3 is just over a euro a pack here - a weakened variety I have read compared to other brands - but hey at that price we can afford to double up !

    Maybe your GP needs lessons in Thyroid Physiology - send her to this forum she will soon learn :-)

    I think you have a good approach and glad to hear you will battle on with your good knowledge :-)

  • Thank you Marz for the interesting information. The price explains the intimidation and hostility I am receiving from two of my GPs. I have explained to both that if it were not for T3 I would not be alive today. Back in 2007 I was taking T4 alone, but I had continuous suicidal thoughts. My GP suggested anti depressants. I asked if I could have a referral letter for a private endocrinologist. This was done. The consultant said my T4 was extremely high and T3 extremely low, an imbalance. I did not have the ability to break down the T4. Within a few weeks of taking T3, the severe depression lifted. That was 9 years ago. No depression since.

  • Perhaps you have the D102 gene :-) The one that stops you converting T4 into T3....

  • Never realised that this gene existed, Marz. Thank you very much. I will research and keep your advice for next time I see the endocrinologist privately,

  • You can read all about it on the main website of Thyroid UK - worth going there from time to time to keep up to date.....lots of interesting news too :-)

  • Caprice, a packet of 28 x Levothyroxine costs <£3. 28 x Liothyronine costs NHS >£152 so cost has to be a huge factor. It's not the only one though, protocols are quite clear that Levothyroxine is the preferred treatment and that Liothyronine should be prescribed by an endocrinologist or other specialist for individual patients who don't respond to Levothyroxine. Neertheless, it's wrong for doctors to say Liothyronine is a placebo. It's not.

  • Thanks Clutter for your very helpful reply. You have given the proof as to why I am being ridiculed and bullied into not taking the T3, which is my lifeline. I have explained to Marz as to the state I was in before taking the T3. My daughter who suffers from multiple chemical sensitivity and takes the liquid form of thyroxine, has been bullied and cajoled into not taking this form of medication. On two occasions the medication was withdrawn and she was left without medication. However, pressure from her own consultant reinstated the medication. I truly think there are some members of the medical profession that are evil. They are tainted in that they revel in upsetting their patients rather than trying to help them. Thank God we have this site to gather our strength and resources.

  • Caprice, It sounds as though your GP practice has more of an eye to their drugs budget than the welfare of patients. Perhaps you should change GP practice.

You may also like...